Unacceptable Side Effects

The following is quoted from the second chapter of How I Learned to Manage GERD and Live Without Acid Reflux by Jim Notto. The first chapter can be found at https://www.healgerd.com/2011/12/16/my-experience-with-gerd-and-acid-reflux/. Before trying these strategies, or any other method or technique, for managing GERD or any other disease you should consult with a qualified physician. See the Terms of Use + warnings, cautions and sound advice before proceeding.

 

Unacceptable Side Effects

By Jim Notto

After receiving the diagnosis and being prescribed medicine to control the disease I was once again enjoying life. Although I would sometimes get some liquid backing up my throat, it was not the conflagrant substance I had been enduring for years. All was well.

 

GERD medication side effectsThen the side effects began to manifest: the ever-present “pit” in the stomach, headaches, diarrhea, and more. Each side effect began to gnaw at me. I would overeat in an attempt to hide the feeling I can only refer to as a “pit” in my stomach, similar to “hunger pains”. It felt like I was constantly famished, inclining me to overeat which, in turn, aggravated my condition even more. I had diarrhea so often and had to sit on the commode so long that eventually I developed hemorrhoids which required surgery. And the headaches were so common that I almost forgot what a day without a headache was like. Yet these were not the worst of the side effects I would experience.

 

The worst side effect of the GERD medications I experienced came upon me suddenly on a bright and lovely summer day. I was driving to work, enjoying a my favorite morning radio program when a pain so intense gripped my chest that I inadvertently swerved across three lanes of freeway traffic, narrowly avoiding a high speed collision. I pulled onto the shoulder of the road and brought the car to a stop. The pain was so intense that I could not focus my eyes for several minutes. I was certain I was having a heart attack. Though shaken from the near-collision, and terrified because of the pain in my torso, I forced myself to calm down and act rationally. I knew I must make it to a hospital, and now!

 

I arrived at the hospital and told the lady at the intake desk that I thought I was having a heart attack. I have never seen such a relaxed, smiling woman move so quickly. In mere moments I was in a bed in the emergency room, being attended to by at least three people. I described the gripping pain in my chest, they performed their tests, and I was informed that my heart was fine. They referred me to my primary care physician without making a diagnosis.

 

After examining me, my doctor informed me I needed to immediately discontinue the GERD medication I was using. The chest pains stopped, but the acid reflux returned. I was soon placed on an alternative medication which seemed to work just as well, and life was once more a joyous experience, except for the diarrhea and headaches.

 

Three months later the otherwise minor side effects from the new medication had grown to include horrible, gut-wrenching stomachaches. I switched medications once more. After a few months I had to switch medication again, then a third time, and a fourth, over and over again, cycling through the available medications every several months. Through it all, the diarrhea, stomach discomfort and headaches persisted. I was growing concerned that there may be long term side effects, although at that time the manufacturers of these medications reassured us that long term use would not cause harm.

 

GERD news flashNote: Since the first printing of this work, U.S. and Canadian researchers have linked the use of PPIs (proton pump inhibitors, including Aciphex, Dexilant, Nexium, Prevacid, Prilosec, Protonix, Vimovo, Zegerid and their generic versions) to fracture risk in middle-aged adults, especially when used for a year or more or at high doses, prompting a warning from the FDA on 05/25/2010. The FDA notified healthcare professionals and patients of revisions to the prescription and over-the-counter [OTC] labels for proton pump inhibitors, which work by reducing the amount of acid in the stomach, to include new safety information about a possible increased risk of fractures of the hip, wrist, and spine with the use of these medications. Health and dietary experts have been pointing out that certain nutrients, especially some minerals required for optimum health, require an adequate amount of stomach acid to properly assimilate into the body. PPI’s seem to reduce the absorption of some of these nutrients, which may be the reason for the higher risk of fracture. What other health risks will this lead to? Only time (and medical research) will tell.

Leave a Reply